MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. PROXIMATE*RL TITAN HEAVY WIRE; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. PROXIMATE*RL TITAN HEAVY WIRE; STAPLE, IMPLANTABLE
Model Number TLH60
Medical Device Problem Codes Failure to Fire (2610); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Failure to Anastomose (1028); Abscess (1690); Unspecified Infection (1930); Obstruction/Occlusion (2422)
Date of Event 01/01/2016
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient underwent a low anterior resection.The patient had a history of constipation and complex pelvic cystic mass (> 15 cm) underwent mass resection was deemed necessary.Medical records provided state that preoperatively, the mass appeared to be separate from the lumen of the rectum; however, intraoperatively the surgeon felt they could not resect this mass without a low anterior resection of the rectum.Operative note further states a ¿ta stapler¿ was fired across the distal rectum, which appeared to fire without difficulty.Dissection was continued along the caudal aspect of the mass with ligasure and the mass and rectal tissue were excised.Upon digital examination of the stump, it was determined that the entire ta staple line failed ¿appeared as if no staples had fired across the small bowel.¿ surgeon performed an interrupted handsewn closure of the rectal stump and ¿repeat digital rectal examination demonstrated an intact rectal pouch.¿ an end-to-end anastomosis was performed between the rectal stump and the distal sigmoid colon ¿despite the fact that we knew there would be high risk of leak, we felt this was our best opportunity for long term continence and restoration of bowel continuity.¿ a ¿29 anvil for an eea stapler¿ was used.The circumferential staple line appeared to be intact, but an air leak test demonstrated a leak and sutures were placed between the sigmoid colon and rectal stump, which resulted in an improvement but still some leaking.A jp drain was placed in the pelvis, and a diverting loop ileostomy was then performed.On pod 5, patient developed small bowel obstruction and patient was made npo and ng tube placed.The obstruction resolved and patient transferred to a skilled nursing facility on pod 19, where she continued to have drainage from the incision site and ileostomy site.She was therefore readmitted to the hospital and received antibiotics for intraabdominal abscess.Patient had several readmissions for repeat infections and reoperations.Patient¿s ileostomy was ultimately reversed ten months following the initial surgery.
 
Additional Manufacturer Narrative
(b)(4).Batch # unk.Event date: only event year known: 2016.The manufacturing records were reviewed and the manufacturing/packaging criteria were met prior to the release of this batch.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 05/24/2022.

Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
orla o'mahony
475 calle c
guaynabo 
MDR Report Key14436601
Report Number3005075853-2022-03212
Device Sequence Number5579136
Product Code GDW
UDI-Device Identifier10705036013235
UDI-Public10705036013235
Combination Product (Y/N)N
PMA/510(K) Number
K020779
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/18/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2020
Device Model NumberTLH60
Device Catalogue NumberTLH60
Device Lot NumberM4J16K
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 04/29/2022
Supplement Date Received by Manufacturer05/24/2022
Initial Report FDA Received Date05/19/2022
Supplement Report FDA Received Date05/24/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/15/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age57 YR
Patient SexFemale
Patient Weight77 KG